WE can feel pain for many reasons but sometimes it can become hard to manage.
Whether you have a headache, a broken bone or a fever, the intensity of pain can sometimes leave you questioning when it's time to top up on relief.
Both paracetamol and ibuprofen are effective pain killers and not everyone can take either drug, with some people advised to stay clear of them.
And while some people can take them at the same time, it could be dangerous for others.
New data from LloydsPharmacy revealed that most Brits experience some type of physical discomfort at least once a day, but only one in five (22%) do not take any measures to relieve the pain.
Here we reveal everything you need to know about mixing pain relief.
Can you take ibuprofen and paracetamol together?
If you're 16 or older, the NHS advise that it is perfectly safe to take paracetamol and ibuprofen together.
You can choose to either take both tablets at the same time, or spaced apart.
For example, you could spread your four-hourly doses two hours apart.
However, the health service advise thinking carefully about whether you really need both – and going to see your GP if you are still self-medicating after three days.
Both drugs can safely be mixed with alcohol, although it's not a good idea to drink to excess if feeling unwell.
There are also over-the-counter medicines that combine paracetamol and ibuprofen, so you don't need a packet of both.
What is the difference between ibuprofen and paracetamol?
The main difference between the two drugs is that ibuprofen has anti-inflammatory effects, where paracetamol does not.
Both drugs can be taken every four hours, and used to ease pain and control fevers.
However, ibuprofen is more effective in easing inflammation, making it an non-steroidal anti inflammatory (NSAID).
Inflammation occurs for a variety of reasons: it may be a sign of infection or it is the body's response to damage. It could be taken to ease arthritis, period pains, back pain or toothache. It can ease swelling caused by sprains and strains – although the NHS says wait at least 48 hours to avoid slowing down the healing process.
The other main difference is that ibuprofen should never be taken on an empty stomach, because it can irritate the stomach lining and could cause ulcers or bleeding.
Ibuprofen is most effective when taken with, or immediately after, food.
Paracetamol does not need to be taken after food and can usually be safely taken with other medications.
When should you not take ibuprofen and paracetamol together?
You should not give a child ibuprofen and paracetamol together.
Instead the NHS advise that, if one does not seem to be helping, you switch to the other painkiller when their next dose is due.
Who should not take either painkiller?
Ibuprofen and paracetamol are also broken down by the body differently.
Some people can't take ibuprofen, including those who:
- Have had an allergic reaction to ibuprofen or any other medicines in the past
- Have had allergic symptoms like wheezing, runny nose or skin reactions after taking aspirin or other NSAID.
- Are trying to get pregnant or are already pregnant
- Have high blood pressure that's not under control
Before taking ibuprofen, you should also tell your doctor or pharmacist if you have:
- Had bleeding in your stomach, a stomach ulcer, or a hole (perforation) in your stomach
- A health problem that means you have an increased chance of bleeding
- Liver problems, such as liver fibrosis, cirrhosis or liver failure
- Heart disease or severe heart failure
- Kidney failure
- Crohn's disease or ulcerative colitis
- Chickenpox or shingles – taking ibuprofen can increase the chance of certain infections and skin reactions
What are the side effects of paracetamol and ibuprofen?
Paracetamol rarely causes side effects when taken in the right doses, but the NHS says it can cause:
- An allergic reaction which can cause a rash and swelling
- Flushing, low blood pressure and a fast heartbeat – this can sometimes happen when paracetamol is given in hospital into a vein in your arm
- Blood disorders, such as thrombocytopenia and leukopenia
- Liver and kidney damage, if you take too much – this can be fatal in severe cases
The side effects of taking too much ibuprofen can include:
- Feeling and being sick
- Stomach pain
- Feeling tired or sleepy
- Black poo and blood in your vomit – a sign of bleeding in your stomach
- Ringing in your ears
- Difficulty breathing or changes in your heart rate
If you develop these side effects and think it may be caused by paracetamol or ibuprofen, speak to your GP or a pharmacist.
Over 65s are also more at risk of stomach ulcers if they take ibuprofen, and so may be advised not to if they have a chronic condition.
Pregnant women should avoid taking ibuprofen where they can and are generally advised to take paracetamol instead.
However, paracetemol should be used with caution too.
A 2018 study by Edinburgh University found both the painkillers, taken during pregnancy, could affect the fertility of future generations by reducing the number of cells in a foetus which become sperm and egg producing cells.
How long should you leave between taking paracetamol and ibuprofen?
For paracetamol, the usual dose for adults is one or two 500mg tablets up to four times in 24 hours.
You should always leave four hours between doses.
For ibuprofen, the usual dose for adults is one or two 200mg tablets three times a day.
In some cases, a doctor may prescribe a higher dose of up to 600mg to take four times a day if needed.
If you take ibuprofen three times a day, leave at least six hours between doses.
However, if you take it four times a day, leave at least four hours between doses.
For those who have pain all the time, your doctor may recommend slow-release ibuprofen tablets or capsules.
It's usual to take these once a day in the evening or twice a day, but leave a gap of 10 to 12 hours between doses if you're taking ibuprofen twice a day.
What happens if you take too much paracetamol and ibuprofen?
Taking too much ibuprofen or paracetamol can be dangerous.
Do not be tempted to double dose if your pain is really bad.
If you know you've taken too much – or overdosed – then you need to call a doctor immediately.
Do not drive yourself to A&E – get someone else to drive you or call for an ambulance.
Take the pill packet, or the leaflet inside it, plus any remaining medicine with you.
How many days in a row can you take ibuprofen and paracetamol?
If you're taking ibuprofen tablets, the NHS advises taking the lowest dose for the shortest time.
For short-lived pain like toothache or period pain, you may only need to take it for a day or two.
Do not use it for more than 10 days unless you've spoken to your doctor and don't use ibuprofen gel, mousse or spray for more than two weeks without talking to your doctor.
You may need to take ibuprofen for longer if you have a long-term health problem, such as rheumatoid arthritis.
For those who need to take ibuprofen for more than six months, your doctor may prescribe a medicine to protect your stomach from any side effects.
As for paracetemol, you should never take more than eight tablets in 24 hours.
If you're symptoms for which you are taking the tables for don't improve after three days, you should contact your GP or call NHS 111.
Source: Read Full Article